Tornadoes · United States · Minnesota · 2020
EF0 tornado, Reading, Minnesota, August 14, 2020
This EF0 tornado ran 0.0 miles across Nobles County on August 14, 2020, touching down at 4:34 PM CDT and reaching 10 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 14, 2020
- Touchdown
- 4:34 PM CDT (21:34 UTC)
- Lifted
- 4:35 PM CDT (21:35 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Nobles County
- Touchdown point
- 43.666, -95.666
- Lift-off point
- 43.666, -95.666
- Record number
- 2008141534-01
What the Weather Service recorded
A cold front pushed into a volatile airmass across northwest Iowa and southwest Minnesota by late afternoon with up to 3000 J/kg MLCAPE. Scattered thunderstorms erupted with stronger and rotating storms producing small hail and a tornado in southwest Minnesota near Worthington.
A brief touchdown occurred in a corn field, with an observed twisting to the crops. The tornado travelled a very short distance to the northeast and lifted as it moved near a small hog house. The hog house was slightly displaced from its foundation. Property damage costs are rough estimates.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:57 PM CDT, 37 minutes earlier.
Area forecast discussion, Aug 14, 3:57 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 357 PM CDT Fri Aug 14 2020 .SHORT TERM...(This Evening through Saturday) Issued at 355 PM CDT Fri Aug 14 2020 Showers and thunderstorms have developed along a surface cold front traveling through the region this afternoon and evening, now that the front has moved into an area of better upper level forcing (thanks to some vorticity) along and east of I-29. Dew points ahead of the front are in the mid 70s (aided by continued gusty southerly flow), and temperatures are in the lower to mid 80s, so daytime heating and moisture are not lacking. Latest SPC mesoanalysis shows robust CAPE in the pre-frontal region, with over 4000 J/kg, which will aid in development now that the cap has broken. Bulk shear of 30-35 kts from 0-6 km is supportive of rotating storms/quasi- supercells, which has already been realized with the initial development. Steep 700-500 mb lapse rates of over 8 deg C/km are supportive of large hail. Per SPC mesoanalysis, DCAPE values over 1000 J/kg supports severe wind gusts. Tornadic threat is low but non- zero, with 0-1 km bulk shear values are around 10-15 kts along the front, and effective storm relatively helicity (ESRH) around 100-150 m^2/s^2. Heavy rainfall is likely with these storms as precipitable water values are near or above 1.5"; however, with the progressive front, shear perpendicular to the front, and recent dry conditions, am less concerned with the flash flood threat (although, it is not zero). In summary, hail up to 2" and wind gusts up to 70 mph are the main threats with any severe storms. A tornado and isolated flash flooding can't be entirely ruled out. Hi-res guidance and frontal passage timing keeps the convection threat moving east through northwestern IA and southwestern MN through mid/late evening (through about 15/02z). For the rest of tonight, temperatures behind the front will cool and become more pleasant, especially with dew points dropping into the 50s. Winds shifting from the south to northwest with the frontal passage continue to gust up to 30 mph through sunset this evening. Lows tonight fall into the 50s. As in previous forecast, did nudge highs slightly for Saturday from guidance, especially west of the James River, given the recent dry conditions and warm air advection at 850 mb. Expect highs in the 80s to near 90, but with dew points in the upper 50s to lower 60s, it will still feel relatively pleasant. .LONG TERM...(Saturday Night through Friday) Issued at 355 PM CDT Fri Aug 14 2020 Overall robust ridge building into the western/southwestern CONUS continues through the extended forecast with northwesterly flow aloft. However, a weak shortwave/surface low looks to move through the area on Sunday. Most models hint at a lack of moisture, so expect any precip potential to be isolated in the afternoon/evening. Another subtle shortwave moves through on late Tuesday night into Wednesday with weak sfc low and vorticity advection, could bring some light precip chances to the area. Again, will keep pops isolated to scattered during Tuesday evening into early Wednesday based on nature of the wave and lack of model consensus. Models hint at a slight breakdown in the overall ridge pattern by the end of next week, with a couple more weak waves working through the the region, including an upper trough scraping the upper Midwest into the Northern Plains. Models disagree on timing and strength, so have kept model blend as is. Temperatures through the extended remain fairly seasonal, with highs in the upper 70s to upper 80s and lows in the mid 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1231 PM CDT Fri Aug 14 2020 Cold front is working across the area through mid-evening. Ahead of the front, southerly winds are gusting up to 30 knots with low VFR conditions. MVFR conditions are occurring for about an hour as the front passes. Current showers/isolated thunderstorms will increase in coverage along/near the front as it approaches/passes I-29. Greatest shower/storm chances are mid- afternoon across southwestern MN and northwestern IA. After the front passes, winds shift to the northwest with gusts up to 30 knots possible through sunset. Skies clear behind the front with VFR conditions. Expect winds overnight to be light and variable. Patchy fog is possible, especially in low-lying areas. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...SG
Hazardous weather outlook, Aug 14, 4:39 AM CDT, 11 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 439 AM CDT Fri Aug 14 2020 IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-098- NEZ013-014-SDZ071-150945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Rock- Dixon-Dakota-Union- 439 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A cold front will move into the outlook area by mid-afternoon Friday. Scattered thunderstorms may develop along this boundary between 2pm and 7pm. A few strong to severe storms will be possible across southwest Minnesota and northwest Iowa. Storms may bring the risk for 2 inch hail and 70 mph winds. The tornado risk remains very low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2pm and 7pm Friday. MNZ071-097-SDZ038>040-050-052>070-150945- Lincoln-Pipestone-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Clay- 439 AM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A fast moving cold front will move through Friday afternoon. The greatest risk for thunderstorm development will be along and east of Interstate 29, briefly during early Friday afternoon. These developing storms could bring a risk of quarter size hail and 50 mph winds. The greater risks for severe storms will be focused east of Interstate 29 across southwest Minnesota and northwest Iowa. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 14, 3:04 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 3 SE WESTFIELD 42.72N 96.57W
08/14/2020 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
MOSTLY DIME TO NICKEL SIZED HAIL, BUT SOME
AS BIG AS QUARTERS. NOT MUCH WIND, AS HEAVY
RAIN IS COMING ALMOST STRAIGHT DOWN.
&&
TRMLocal storm report, Aug 14, 3:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL MERRILL 42.72N 96.25W
08/14/2020 E0.70 INCH PLYMOUTH IA FIRE DEPT/RESCUE
&&
TRMLocal storm report, Aug 14, 3:54 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 NW HINTON 42.65N 96.32W
08/14/2020 E0.70 INCH PLYMOUTH IA LAW ENFORCEMENT
SHERIFF OFFICE DEPUTIES REPORTED DIME SIZED
HAIL, HEAVY RAIN, AND NOT TOO MUCH WIND AS
STORM WAS PUSHING TOWARD HINTON.
&&
TRMLocal storm report, Aug 14, 3:59 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 6 NW HINTON 42.70N 96.37W
08/14/2020 E0.70 INCH PLYMOUTH IA PUBLIC
PEA TO DIME SIZED HAIL AND HEAVY RAIN HAS
WATER OVER LOW SPOTS ON RURAL ROADS. NOT
MUCH WIND.
&&
TRMLocal storm report, Aug 14, 4:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 1 SW HINTON 42.62N 96.30W
08/14/2020 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
PEA TO PENNY SIZED HAIL AND HEAVY RAIN. VERY
LITTLE WIND.
&&
TRMLocal storm report, Aug 14, 4:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 7 SE WESTFIELD 42.69N 96.50W
08/14/2020 M1.00 INCH PLYMOUTH IA PUBLIC
QUARTER HAIL NEAR K18/C43 INTERSECTION.
&&
SSCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
9.6 hours before the tornado, 211 km from the path. August 14, 2020.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 985 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Worthington (OTG), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sioux Falls radar (KFSD), 86 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 14, 2020
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 14 | 3:37 PM CDT | EF0 | Grant, MN | 4.0 | 50 | |||
| August 14 | 3:38 PM CDT | EF0 | Grant, MN | 0.4 | 30 | |||
| August 14 | 3:39 PM CDT | EF0 | Grant, MN | 1.0 | 40 | |||
| August 14 | 3:42 PM CDT | EF2 | Grant, MN | 13.4 | 150 | |||
| August 14 | 3:50 PM CDT | EF1 | Grant, MN | 1.7 | 150 | |||
| August 14 | 4:17 PM CDT | EF0 | Pope, MN | 1.2 | 75 | $2,000 | ||
| August 14 | 3:30 PM MDT | Unrated | Greeley, KS | 1.2 | 50 | |||
| August 14 | 4:45 PM CDT | EF0 | Douglas, MN | 0.6 | 50 | |||
| August 14 | 3:49 PM MDT | Unrated | Greeley, KS | 1.3 | 100 | |||
| August 14 | 4:53 PM CDT | EF1 | Todd, MN | 5.9 | 200 | $25,000 | ||
| August 14 | 4:57 PM CDT | EF0 | Todd, MN | 1.1 | 125 | $10,000 | ||
| August 14 | 5:12 PM CDT | EF0 | Hamilton, NE | 2.1 | 30 | $1,000 | ||
| August 14 | 5:34 PM CDT | EF0 | Hamilton, NE | 0.8 | 35 | $30,000 | ||
| August 14 | 5:36 PM CDT | EF0 | Clay, NE | 1.2 | 35 | $30,000 | ||
| August 14 | 5:37 PM CDT | EF0 | Kandiyohi, MN | 6.6 | 50 | $100,000 | ||
| August 14 | 5:41 PM CDT | EF0 | Morrison, MN | 5.7 | 200 | $50,000 | ||
| August 14 | 5:44 PM CDT | EF0 | McLeod, MN | 2.2 | 300 | $100,000 | ||
| August 14 | 5:45 PM CDT | EF0 | Kandiyohi, MN | 7.3 | 85 | |||
| August 14 | 5:47 PM CDT | EF0 | Morrison, MN | 1.3 | 65 | |||
| August 14 | 5:49 PM CDT | EF1 | Kandiyohi, MN | 3.5 | 50 | $250,000 | ||
| August 14 | 5:50 PM CDT | EF1 | McLeod, MN | 2.4 | 250 | $250,000 | ||
| August 14 | 5:53 PM CDT | EF0 | Clay, NE | 0.1 | 25 | |||
| August 14 | 6:09 PM CDT | EF0 | Morrison, MN | 2.9 | 150 | |||
| August 14 | 6:27 PM CDT | EF0 | Meeker, MN | 0.9 | 25 | |||
| August 14 | 6:49 PM CDT | EF0 | Carver, MN | 0.3 | 75 | $50,000 | ||
| August 14 | 6:57 PM CDT | EF1 | Aitkin, MN | 1.5 | 100 | |||
| August 14 | 7:10 PM CDT | EF1 | Carlton, MN | 2.7 | 150 | |||
| August 14 | 7:12 PM CDT | EF0 | Carlton, MN | 2.0 | 100 | |||
| August 14 | 7:32 PM CDT | EF0 | Hennepin, MN | 0.4 | 65 | $1,000 | ||
| August 14 | 7:55 PM CDT | EF0 | Hennepin, MN | 0.4 | 50 | $250,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.